This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

Weight Gain and Antidepressants

Article Abstract

Weight gain during antidepressant treatment can be either a sign of improvement in patients whohave weight loss as a symptom of depression or a residual symptom in patients who overeat whendepressed. However, significant weight gain during the acute phase of treatment or weight gain thatcontinues despite achieving full remission of depressive symptoms is likely to be a side effect of antidepressanttreatment. Weight gain is a relatively common problem during both acute and long-termtreatment with antidepressants, and it is an important contributing factor to noncompliance. This articlewill review the literature with regard to the relative risk for weight gain of antidepressants. Itappears that tricyclic antidepressants (TCAs) and perhaps monoamine oxidase inhibitors (MAOIs)may be more likely to cause weight gain than the selective serotonin reuptake inhibitors (SSRIs) orthe newer antidepressants, with the exception of mirtazapine, which may be placed between the SSRIsand the TCAs in terms of relative risk for weight gain. Paroxetine may be more likely to cause weightgain than the other SSRIs during long-term treatment, and bupropion and nefazodone may be lesslikely to cause weight gain than the SSRIs in the long term, although more studies are necessary toconfirm these impressions.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 61

Quick Links: Depression (MDD) , Weight